Kansas, 2007High Wind and Strong Wind in Kansas, June 6, 2007
June 6, 2007 · NWS TOP · 13 events in 13 counties and zones
Strong sustained gradient winds knocked down trees, tree limbs, and power lines across Northeast Kansas beginning the early morning hours of the 6th, and continuing through the morning of the 7th. Several locations reported property damage and power outages.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong sustained gradient winds knocked down trees, tree limbs, and power lines across Northeast Kansas beginning the early morning hours of the 6th, and continuing through the morning of the 7th. Several locations reported property damage and power outages. The peak wind speeds measured by the Concordia (Cloud County) ASOS topped out at 54mph. In Topeka (Shawnee County), Billard Airport measured a gust of 41mph, and Forbes Field 47mph. Manhattan (Geary County) and Lawrence (Douglas County) each measured gusts up to 45mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 6, 3:13 AM CST, 7 hours 47 minutes earlier.
Area forecast discussion, Jun 6, 3:13 AM CST, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT WED JUN 6 2007
.DISCUSSION...
MAIN CONCERNS FOR TODAY ARE THE WINDS...THEN FOCUS SHIFTS TO WINDS
AND THE POTENTIAL FOR SEVERE STORMS TONIGHT...WITH SEVERE WEATHER
CONCERNS FOR THURSDAY AFTERNOON AND EVENING.
INTENSE UPPER WESTERN TROUGH DISCUSSED ABOUT THE PAST FEW DAYS IS
MOVING INTO THE CENTRAL ROCKIES THIS MORNING...ALL THE MODELS A
LITTLE FASTER WITH THIS PROGRESSION. IN RESPONSE TO ITS
APPROACH...LEE SIDE TROUGH OVER THE HIGH PLAINS IS DEEPENING...AND
PROFILERS SHOWING A STEADY INCREASE SINCE THE LATE EVENING HOURS
WITH SOUTHERLY WINDS. 750METERS NOW INTO THE 45 TO 50KT RANGE FROM
CENTRAL KANSAS WESTWARD. AT THE MOMENT RIDGE OVERHEAD BUT LATEST
WATER VAPOR HINTING OF SPEED MAX COMING OUT OF CENTRAL NEBRASKA...A
BIT FURTHER NORTH THAN MODELS HAD YESTERDAY. THIS FEATURE IN
COMBINATION WITH LOW LEVEL JET AND WARM ADVECTION...STARTING TO SEE
SOME SHOWERS DEVELOP SINCE AROUND 230 AM THIS MORNING JUST TO THE
NORTH OF CWA. THESE WERE MOVING OFF TO THE NORTHEAST. CURRENT
FORECAST HAS SOME SLIGHT CHANCE POPS UNTIL AROUND 7 AM. WILL LEAVE
OUT MENTION FOR NOW AND POSSIBLY NOWCAST FOR A FEW HOURS IF
PRECIPITATION EXPANDS FURTHER SOUTH.
OTHERWISE HAVE MODELS CONSISTENT WITH H850 MB WINDS INCREASING INTO
THE 50 TO 60 KNOT RANGE BY THIS AFTERNOON AND CONTINUING INTO THE
EVENING WITH EVEN SLIGHTLY HIGHER SPEEDS. HAVE EXPANDED THE WIND
ADVISORY TO INCLUDE THE TWO REMAINING SOUTHEAST COUNTIES OF CWA
WHICH SHOULD SEE THE INCREASE INTO WIND ADVISORY CRITERIA BY THE MID
AFTERNOON HOURS. SPEEDS IN THE 30 TO 35 MPH WITH GUSTS TO 45 MPH
EXPECTED. DAY SHIFT MAY NEED TO EVALUATE IF ADVISORY SHOULD BE
EXPANDED IN TIME TONIGHT. WITH INCREASING DEWPOINTS AND
TEMPS...AFTERNOON CAPES BEGIN CLIMB INTO THE 1000 TO 2000 J/KG RANGE
FOR THE WESTERN COUNTIES DURING THE AFTERNOON WITH 500 TO 1000
EAST. HOWEVER MODEL SOUNDINGS SHOWING INCREASING NOSE OF ELEVATED
MOIST LAYER...EML...CAPPING POTENTIAL DEVELOPMENT THUS GOING WITH
DRY FORECAST. HAVE HIGHS TODAY FROM THE UPPER 80S EAST TO LOWER 90S
WEST.
FOR TONIGHT...UPPER TROUGH APPROACHES AND WITH SOME COOLING ALOFT
AND POTENTIAL FOR CONVERGENCE OF LLJ WINDS ALONG DRY LINE/FRONTAL
BOUNDARY...COULD SEE SOME THUNDERSTORMS DEVELOP OVER THE FAR
NORTHWEST COUNTIES IN THE EVENING AND SPREAD OVER THE NORTHERN
COUNTIES DURING THE NIGHT. GIVEN THE ELEVATED INSTABILITY AND 0-6KM
SHEAR VALUES...MENTIONED THE POTENTIAL FOR SOME TO BE SEVERE.
THURSDAY INTO THURSDAY EVENING SEES THE POTENTIAL FOR SEVERE
THUNDERSTORMS SHIFTING TO THE EASTERN PORTIONS OF CWA AS MOVES
ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. SURFACE
BASED CAPE VALUES IN THE 2000-3000 J/KG RANGE ALONG AHEAD OF DRY
LINE FROM JUST EAST OF ABILENE TO EAST OF MARYSVILLE. AGAIN
CONSIDERABLE 0-6KM SHEAR TO GO ALONG WITH CAPE...FOR POTENTIAL
SEVERE TO INCLUDE POSSIBLE TORNADOES. THREAT CONTINUES THURSDAY
EVENING GENERALLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE.
HIGHS THURSDAY FROM THE LOWER 80S NORTH CENTRAL TO UPPER 80S
SOUTHEAST COUNTIES.
LATE THURSDAY NIGHT THROUGH FRIDAY...UPPER ENERGY QUICKLY LIFTS
NORTHEAST OF AREA BRINGING A TEMPORARY END TO PRECIP CHANCES FRIDAY
THROUGH FRIDAY NIGHT.
LEFT REMAINDER OF THE FORECAST AS IS. FRONTAL BOUNDARY TO THE SOUTH
BEGINS TO MEANDER NORTH OVER THE WEEKEND. FLOW ALOFT TURNS MORE
ZONAL WITH SEVERAL EMBEDDED IMPULSES. LATEST GFS RUN GIVES BEST
CHANCES SATURDAY NIGHT INTO SUNDAY. ANOTHER CHANCE RETURNS MONDAY
NIGHT INTO TUESDAY. CURRENT FORECAST HAS SOME MENTION OF POPS
THROUGH THIS PERIOD FOR ALL OR PARTS OF THE AREA. HIGH TEMPERATURES
GENERALLY IN THE MIDDLE 80S FOR THE PERIOD WITH LOWS IN THE LOWER TO
MIDDLE 60S.
PF
&&
.AVIATION...
CONCERNS ON AVIATION SIDE ARE MAINLY WITH WINDS...AND POSSIBLY
CONVECTION LATE WEDNESDAY NIGHT. CONVECTION IN WARM AIR ADVECTION
ACROSS SE NEBRASKA EARLY THIS MORNING IS FORECAST BY ALL SHORT RANGE
MODELS TO DEVELOP NEWD...AWAY FROM OUR CWA AND TAF SITES. ONLY
CLOUDS THEN EXPECTED TO BE CIRRUS IN MID LEVEL RIDGE AXIS MOVING
ACROSS CENTRAL PLAINS. AS LOW PRESSURE AREA INTENSIFIES IN WRN SD
DURING DAY...PRESSURE GRADIENT TIGHTENS SIGNIFICANTLY BY 18Z AND
SOUTHERLY WINDS SHOULD INCREASE TO 25G35KT OR GREATER BY THAT TIME.
STRONG WINDS ARE EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT HOURS
WITH TIGHT PRESSURE GRADIENT ASSOCIATED WITH THIS INTENSE SYSTEM.
DRYLINE APPROACHES MHK BY 12Z THURSDAY MORNING...AND NAM DEVELOPS
CONVECTION IN THAT AREA JUST AFTER 12Z. BUT GIVEN CAP IN WARM
SECTOR...EXPECT CONVECTION TO HOLD OFF UNTIL AT LEAST JUST BEFORE
DRYLINE ARRIVES. GFS HAS WEAKER BOUNDARY LAYER CONVERGENCE AND THUS
DOES NOT DEVELOP ANY PRECIPITATION WITH FRONT IN OUR CWA OVERNIGHT.
ENOUGH UNCERTAINTY THIS FAR OUT SO DO NOT EXPECT TO ADD PRECIP
CHANCES TO MHK LATE TONIGHT. TIME SECTIONS AND FORECAST SOUNDINGS
FROM GFS AND NAM INDICATE DEVELOPMENT OF HIGH RH BELOW 850 MB
BETWEEN 09 AND 12Z THURSDAY. WHILE UNCERTAIN IF STRATOCU DECK WOULD
DEVELOP BENEATH CAP LATE TONIGHT...WILL PROBABLY ADD SOME 3-4KFT BKN
DURING THAT TIME PERIOD.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM NOON TODAY
UNTIL 10 PM TONIGHT FOR ALL OF CWA.
KSZ008>012-KSZ020>024-KSZ026-KSZ034>040-KSZ054>056-KSZ058>059
&&
Hazardous weather outlook, Jun 6, 4:32 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
532 AM CDT WED JUN 6 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-071130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
532 AM CDT WED JUN 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL EXIT THE NORTHEAST CORNER COUNTIES
EARLY THIS MORNING. A CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS
OF NORTH CENTRAL KANSAS THIS EVENING...GENERALLY WEST OF A
MINNEAPOLIS...CONCORDIA TO BELLEVILLE LINE...AND TO AREAS
GENERALLY ALONG AND NORTHWEST OF A COUNCIL GROVE...ALMA...TO HOLTON
LINE AFTER MIDNIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.
A WIND ADVISORY IS POSTED FOR ALL THE AREA FROM NOON THROUGH 10 PM
CDT TODAY. SOUTHERLY WINDS IN THE 30 TO 35 MPH WITH GUSTS TO AROUND 45
MPH ARE EXPECTED BY THIS AFTERNOON...CONTINUING INTO THE LATE
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT ACROSS
NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THESE THUNDERSTORMS MAY
BE SEVERE DURING THE AFTERNOON AND EVENING HOURS...WITH THE
PRIMARY HAZARD BEING LARGE HAIL...DAMAGING OUTFLOW WINDS...AND
ISOLATED TORNADOES. STORMS WILL MOVE SOUTHEAST OF THE AREA EARLY
FRIDAY.
THERE ARE CHANCES OF THUNDERSTORMS ACROSS MUCH OF THE AREA SATURDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED FOR PORTIONS OF NORTH CENTRAL KANSAS THIS
EVENING AND FOR AREAS GENERALLY ALONG AND NORTH OF A COUNCIL
GROVE...ALMA TO HOLTON LINE AFTER MIDNIGHT.
High Wind, Washington
- When
- June 6, 11:00 AM CST to 4:00 PM CST
- Where
- Washington forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
One mile south of the city of Washington, a wind instrument at the Fire Department measured a 64mph wind gust.
High Wind, Clay
- When
- June 6, 11:00 AM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Sustained strong winds blew down a 12 inch diameter tree in Clay Center. Several other trees and tree limbs were reported to have fallen down across the city. Trees were also blown down along Old 82 Higway approximately 1 mile south of Wakefield. Power lines were reported down in Morganville as well. Sustained wind speeds estimated to be around 35 mph for several hours during the afternoon.
High Wind, Ottawa
- When
- June 6, 11:00 AM CST to 4:00 PM CST
- Where
- Ottawa forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Power lines reported down in the city of Minneapolis. Sustained winds estimated to be around 35mph for several hours during the afternoon, with gusts up to nearly 60 mph.
High Wind, Dickinson
- When
- June 6, 11:00 AM CST to 4:00 PM CST
- Where
- Dickinson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Several customers in rural Abilene lost power during the after of 6/6 due to high winds. At least 10 light poles were reported down locally, and 70 power outages in the Abilene and Salina region were caused by tree limbs falling onto power lines. Branches were reported down as early as 9:26am CST. A NWS Emplooyee confirmed that a one foot diameter tree had blown down during the early afternoon. High winds also knocked a light pole onto the van of an Abilene resident at 14:20pm CST. At 15:30, a spotter reported that 6 to 8 inch diameter tree limbs had blwn down. The entire town of Herington was without power, as reported by law enforcement around 1:30pm CST.
High Wind, Republic
- When
- June 6, 11:00 AM CST to 4:00 PM CST
- Where
- Republic forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Winds that gusted up to nearly 60 mph downed several branches across the county.
High Wind, Cloud
- When
- June 6, 11:58 AM CST
- Where
- Cloud forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Law enforcement also reported tree limbs down. A two foot diameter tree was also reported to have split in half in the city of Concordia. High winds continued through the afternoon hours. The peak wind gust reported by the Blosser Field ASOS in Concordia was 54 mph at 4pm CST.
Strong Wind, Shawnee
- When
- June 6, 12:00 PM CST
- Where
- Shawnee forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Peak wind gust measured by the Forbes Field ASOS. The ASOS at Billard Airport measured a 41 mph gust the hour before.
Strong Wind, Geary
- When
- June 6, 1:30 PM CST
- Where
- Geary forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
One thousand, three hundred Junction City residents lost power because of an equipment failure at a local energy company due to high winds at 13:30pm CST. At 14:00 CST, an additional 600 customers also lost power because of wind wrapped power lines. Several roadways were blocked by small downed branches. Aarching power lines were also reported in the city. At least one tree was blown down onto a home, and a second tree split during the afternoon hours after prolonged exposure to the strong winds.
Strong Wind, Franklin
- When
- June 6, 2:30 PM CST
- Where
- Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
High winds from 10pm the 5th through 10am the 7th caused minor damage in the city of Ottawa. The afternoon of the 6th, many branches were reported to have fallen along and onto roadways, and several trash cans were blown away. At 14:30pm CST, power was out for part of the city for approximately 45 minutes because high winds had blown eletrical lines together, and tree limbs had been blown down and onto other lines.
Strong Wind, Lyon
- When
- June 6, 3:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
At 11:00am CST, a 48mph gust was measured at the Emporia Municipal Airport. 40mph gusts continued through around 15:00pm CST, when a large tree was reported to have fallen down onto a house. The tree had been cracked at the base before the event. Several other tree limbs and small trees were also reported down across the city.
Strong Wind, Jackson
- When
- June 6, 3:30 PM CST
- Where
- Jackson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Strong winds that blew throughout the day of the 6th knocked down a large, 12 inch diameter branch in the town of Holton. Several other trees lost small limbs.
Strong Wind, Douglas
- When
- June 6, 4:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
At 16:00pm CST, strong winds knocked tree limbs onto power lines and wrapped several power lines. As a result, 2500 Lawrence residents lost power, and traffic lights across the city went out. Wind gusts up to 40mph had been recorded at the Lawrence Municipal Airport before 14:00pm CST. At 14:00pm CST, a 45mph gust was recorded (the peak wind gust for the day), and 41mph gust at 15:00pm CST.
Strong Wind, Brown
- When
- June 6, 4:00 PM CST
- Where
- Brown forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Strong sustained winds throughout the afternoon gradually knocked down a tree in the town of Fairview. The tree fell and blocked High Street.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 6 to 7, 2007$1.7 million · 7 events
- High Wind in Colorado, June 6 to 7, 2007$250,000 · 73 kt wind · 33 events
- Tornadoes and Hail in South Dakota, June 6, 2007$30,000 · EF1 · 27 events
- Damaging Wind and Lightning Strikes in Virginia, June 6, 2007$165,000 · 3 events
- Strong Wind in Colorado, June 6, 2007$91,000 · 10 events
- Hail in Nebraska, June 6, 2007$80,000 · 1 in hail · 3 events
- Tornado and Hail in Nebraska, June 6, 2007$55,000 · EF0 · 10 events
- High Wind in New Mexico, June 6, 2007$25,000 · 61 kt wind · 18 events
- High Wind in Kansas, June 6, 2007$34,000 · 51 kt wind · 11 events
- Flash Flooding and Flood in Montana, June 6 to 7, 200756 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, June 6, 20071 in hail · 15 events
- High Wind in Colorado, June 6 to 7, 20071 injured · 88 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39308, 42556, 42557, 42558, 46038, 39298, 46075, 39259, 39258, 39263, 39293, 39285, 39292.